What causes swelling in the ankles, feet and hands?

default
Posted on Fri, 8 Jul 2016 in Hypertension and Heart Disease
Question: I have developed swelling in my ankles, feet and hands. I also have pulseating tinitas and some nerve pain n feet. I have seen my kidney, hearing and nerve pain doctors and have had all tests(ct, ultra sound etc) There is nothing relitive to the cause of my swelling and pain. Drs say maybe poor circulation and arthritis?
Here are the meds I am taking , I have asked my family Dr if this could be the cause of my symptoms.
He said no , but I think he may be wrong. He has sent me to all these specialists costing me time amd money with out finding the answers I am looking for.
High BP, Cronic Kidney
Metoprolol ER Succinate 25 mg, Simvastatin 10mg, Amlodipine Besylate 10mg
doctor
Answered by Dr. Meriton Siqeca 16 minutes later
Brief Answer:
Amlodipine should be taken off the therapy

Detailed Answer:
Hello and welcome to HCM. I understand your concern. Thank you for your question.

You see, besides the chronic kidney disease that may cause swollen ankles, it is also amlodipine that is well-known for this side effect, and it is found in up to 10% of patients when they take this drug regularly. What should we do? Well, as a first, if I were your doctor, I would take you off amlodipine. Do not get stressed, it may take up to one month for this side effect to subside. In the mean time, if your creatinine levels are under 2.5 mg/dL, then it is safe to introduce an angiotensiogen-converting enzyme inhibitor (ACE-I: captopril, enalapril, ramipril) to your anti-hypertensive therapy. Also, I would add a 40 mg furosemide a day, to your anti-hypertensive therapy, which is also beneficial in the chronic kidney disease terrain. Although these are merely recommendations to with what we can substitute the amlodipine, one thing is for sure: it is recommend to take it off the therapy. Also, and this is not urgent, I would recommend you to perform an echo cardiogram (sonography of the heart which helps us evaluate the heart chambers and valves by structure, motility and function). If the suggested substitutions are not recommended due to your parameters, then it is recommended to switch to an another "dipin", such as lercanidipine or nitrendipin, which rarely express this side effect of amlodipine.

I hope I was helpful with my answer. I am happy to help, if you have follow-up questions.

Best regards,
Dr. Meriton
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Meriton Siqeca

Cardiologist

Practicing since :2009

Answered : 773 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Lab Tests
Medical Topics

Recent questions on  Ultra sound

doctor1 MD

hi... iam 37 years old n was having pain in ma left flank for the past 4 days its sharp n intermittent n temprory relieved by anti...

doctor1 MD

Hi iam 21 female I have mirena BC. Since sept 2013 ever since I got this thing I ve had bad pains in tummy. Depression I ve lost 20lbs leaving me...

doctor1 MD

I have been dealing with pain around my testicals for a little over a month. Ultra Sound came up abnormal on right testical. The test was repeated...

doctor1 MD

Hi after making my own penis pump and using it for about 4-6 weeks, and after having sex one day i notice alot of pain came on. I was in alot of...

doctor1 MD

I started having symptoms about 7 weeks ago. Head congestion, then chest congestion, some fever, a cough, shortness of breath , and now pain in my...

doctor1 MD

I m freaking myself out that I have bladder cancer! I ve had frequent urination for about two months. Now I m having dull pains and cramps on my...

doctor1 MD

I’ve had a month of upper left rib pain , right near the left breast area. Had ultra sound chest X-ray, both normal, but spleen a bit enlarged...

Get personalised answers from verified doctor in minutes across 80+ specialties

123 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2